Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 220, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Sep 2, 2020, 7:54 PM CDT for DeSoto County, Marshall County, Mississippi; Fayette County, Shelby County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2020, 7:54 PM CDT (00:54 UTC)
- Expired
- Sep 2, 2020, 8:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties DeSoto County, MS, Marshall County, MS, Fayette County, TN, Shelby County, TN
The radar
The Memphis radar (KNQA), 41 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:31 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 2, 6:31 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
631 PM CDT Wed Sep 2 2020
.UPDATE...
Updated 00z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 352 PM CDT Wed Sep 2 2020/
DISCUSSION...
The shortwave trough over the Southern High Plains will move east
overnight as a strong northern branch trough approaches the Great
Lakes. This northern wave will shear apart the southern upper low,
pulling it across the Mid-South tonight and tomorrow. Tropical
moisture remains in place with precipitable water exceeding 2"
across a good portion of the CWA, which is in the 99.5th
percentile of climatology for early September. A melting level
above 16 kft implies a deep layer for warm rain processes and
efficient precipitation production. With that in mind and given
the antecedent rainfall north of I-40, the Flash Flood Watch was
extended east to the TN River across northwest TN. Additional
rainfall amounts of 1-3" are possible in the watch area through
tonight. The ending time for the watch was set to 7 AM tomorrow.
Rain chances do not appear as strong for tomorrow as they did a
day or two ago. We will again see a fair amount of instability,
but upper-level forcing will not be as strong as the
aforementioned shortwave trough shears out. While scattered
convection is again expected, PoPs were lowered a bit to account
for less coverage. A few cells may linger into the evening, but
we're anticipating generally quiet weather Thursday night.
A cold front will move into the Mid-South late tomorrow night,
continuing south toward the I-20 corridor on Friday. There is a
potential for a few showers and thunderstorms along said front on
Friday, mainly south of I-40. This front will bring cooler and
drier air into the Mid-South with rain chances gone by sunset.
Much lower dewpoints will render the heat index superfluous for
the Holiday weekend with highs in the 80s and lows primarily in
the 60s. A few areas in west TN may briefly dip into the upper
50s.
Confidence in next week's weather pattern is quite low given the
disagreements between the various global models. The GFS/CMC drive
a fairly substantial trough down the eastern flank of the west
CONUS ridge, spelling cooler temperatures and a return to rain
chances. On the other hand, the ECMWF pinches a strong closed low
off of this trough and cuts it off over the Great Basin,
maintaining a ridge over the Southeast. A look at the 00z ensemble
systems offered little agreement. With that in mind, low PoPs
were introduced as early as Monday, favoring the more progressive
GFS/CMC solution, with rain chances increasing slightly by
midweek. These low rain chances are only slightly higher than the
drier EPS mean.
MJ
&&
&&
.AVIATION...
/00z TAFs/
Showers and thunderstorms will continue across the region through
the night. MVFR conditions expected to persist through much of
the period. By tonight BR may affect MKL with IFR conditions
expected late tonight/early morning. Short range models are a bit
all over the place but decided to continue showers by the end of
the TAF period. Conditions should improve shortly after the TAF
period.
SGW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for Clay-Craighead-
Greene-Mississippi-Poinsett.
MO...Flash Flood Watch through Thursday morning for Dunklin-Pemiscot.
MS...None.
TN...Flash Flood Watch through Thursday morning for Benton TN-Carroll-
Crockett-Dyer-Gibson-Henry-Lake-Lauderdale-Obion-Weakley.
&&Hazardous weather outlook, Sep 2, 3:29 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 329 PM CDT Wed Sep 2 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-031100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 329 PM CDT Wed Sep 2 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A few strong thunderstorms are possible through early evening. The primary threat will be damaging winds. Additionally, heavy rainfall may cause flash flooding. A flash flood watch is in effect for portions of northeast Arkansas, the Missouri Bootheel and northwest Tennessee. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Special weather statement, Sep 2, 5:43 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
543 PM CDT Wed Sep 2 2020
ARZ048-022315-
St. Francis AR-
543 PM CDT Wed Sep 2 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
Eastern St. Francis County in eastern Arkansas...
At 543 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Madison, moving
northeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern St. Francis County should monitor this storm
closely.
LAT...LON 3514 9060 3514 9047 3505 9040 3500 9040
3500 9041 3491 9069 3491 9075 3498 9080
TIME...MOT...LOC 2243Z 232DEG 25KT 3496 9071
SGWSpecial weather statement, Sep 2, 6:45 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
645 PM CDT Wed Sep 2 2020
ARZ036-048-TNZ088-030015-
St. Francis AR-Crittenden AR-Shelby TN-
645 PM CDT Wed Sep 2 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CDT
FOR...
Eastern St. Francis County in eastern Arkansas...
Central Crittenden County in eastern Arkansas...
Southwestern Shelby County in western Tennessee...
At 644 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over New Home, or near
Hughes, moving northeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern St. Francis...central Crittenden and southwestern
Shelby Counties should monitor this storm closely.
LAT...LON 3502 9076 3515 9053 3514 9050 3516 9050
3530 9023 3505 9003 3499 9018 3499 9030
3498 9030 3496 9027 3490 9043 3491 9069
TIME...MOT...LOC 2344Z 240DEG 24KT 3500 9054
SJMSpecial weather statement, Sep 2, 6:59 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
659 PM CDT Wed Sep 2 2020
ARZ058-MSZ007-008-010-011-030030-
Phillips AR-Tunica MS-Coahoma MS-Tate MS-Quitman MS-
659 PM CDT Wed Sep 2 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...
East central Phillips County in eastern Arkansas...
Southern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Northwestern Quitman County in northwestern Mississippi...
At 659 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Friars Point, or 9 miles south of Helena-West
Helena, moving northeast at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in east central Phillips...southern Tunica...northeastern
Coahoma...southwestern Tate and northwestern Quitman Counties should
monitor this storm closely.
LAT...LON 3476 9033 3455 9012 3456 9020 3451 9020
3427 9062 3441 9076
TIME...MOT...LOC 2359Z 230DEG 39KT 3439 9063
SJMSpecial weather statement, Sep 2, 7:29 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
729 PM CDT Wed Sep 2 2020
MSZ001-007-008-030100-
Tunica MS-DeSoto MS-Tate MS-
729 PM CDT Wed Sep 2 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CDT
FOR...
Eastern Tunica County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
At 729 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Little Texas, or 18 miles west of Senatobia, moving
northeast at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Tunica...DeSoto and western Tate Counties should
monitor this storm closely.
LAT...LON 3466 9043 3500 9017 3500 9015 3493 8972
3483 8972 3452 9028
TIME...MOT...LOC 0029Z 228DEG 42KT 3464 9029
SJMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:29 PM CDT | Special Weather Statement | MEG | DeSoto, Tunica | 31 min |
| Sep 2, 7:34 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 41 min |
| Sep 2, 8:38 PM CDT | Special Weather Statement | MEG | Fayette | 37 min |
| Sep 2, 9:03 PM CDT | Special Weather Statement | MEG | Hardeman | 27 min |
| Sep 2, 9:29 PM CDT | Special Weather Statement | MEG | Chester, Hardeman, McNairy | 46 min |
| Sep 2, 10:03 PM CDT | Special Weather Statement | MEG | Henderson | 42 min |
| Sep 2, 10:21 PM CDT | Areal Flood Advisory | MEG | Madison | 68 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.